Tennessee, 2008

Damaging Winds in Tennessee, March 4, 2008

March 4, 2008 · NWS MRX · 16 events in 13 counties and zones

Strong low pressure system moved northeast from Middle Tennessee into Southeast Kentucky with line of thunderstorms developing just ahead of front. Instability was low so convection was low topped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong low pressure system moved northeast from Middle Tennessee into Southeast Kentucky with line of thunderstorms developing just ahead of front. Instability was low so convection was low topped. Most of the wind damage in this event was straight line in character. However, closer to surface low, the environment was more conducive to the development of rotating storms and an EF1 tornado touched down at Big Stone Gap in Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 4, 9:45 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 4, 9:45 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EST TUE MAR 4 2008

.DISCUSSION...LOW PRESSURE SYSTEM CURRENTLY OVER MIDDLE TN WILL
TRACK NE INTO THE OHIO VALLEY TODAY. A SHARP COLD FRONT WAS LOCATED
FROM NASHVILLE SOUTH TO THE CENTRAL GULF COAST. SHOWERS AND SOME
THUNDERSTORMS ARE OCCURRING ACROSS THE EASTERN HALF OF THE FORECAST
AREA THIS MORNING WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING
JUST AHEAD OF THE COLD FRONT. TEMPERATURES WERE IN THE 50S AND LOWER
60S AREAWIDE WITH GUSTY SOUTH TO SOUTHWEST WINDS. TORNADO WATCH IN
EFFECT UNTIL 15Z FOR FOUR SOUTHERN PLATEAU AND SOUTHERN VALLEY
COUNTIES. WITH IMPRESSIVE WIND PROFILE AND THE UPPER TROUGH STILL TO
COME THROUGH THIS AFTERNOON SEVERE THUNDERSTORMS STILL POSSIBLE IF
UPPER DIVERGENCE MOVES OVER THE AREA. DAMAGING WIND AND LARGE HAIL
STILL MIGHT OCCUR ACROSS THE NORTHERN PART OF THE FORECAST AREA
THROUGH THE AFTERNOON. WILL KEEP WIND ADVISORIES IN PLACE THROUGH
21Z AS WINDS INCREASE AHEAD OF COLD FRONT AND SURFACE LOW. INCREASED
RAIN CHANCES FOR THE DAY WITH ACTIVITY THAT FORMS AHEAD OF THE FRONT
AND ADJUSTED HIGH TEMPERATURES. HIGHS AFTER MIDNIGHT IN THE MID TO
UPPER 60S WILL LIKELY BE REACHED AGAIN TODAY BEFORE COLD FRONT MOVES
THROUGH. INCREASED QPF AMOUNTS SOME FOR THE DAY PERIODS. UPDATE OUT
AT 15Z TO REMOVE TORNADO WATCH.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: ANDERSON...BRADLEY...CLAIBORNE...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...NORTHWEST MONROE...RHEA...ROANE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...MARION...MORGAN...
     SCOTT TN...SEQUATCHIE.

VA...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON...WISE.

&&

TD
Hazardous weather outlook, Mar 4, 5:30 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST TUE MAR 4 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST WED MAR 5 2008 /430 SM CDT WED MAR 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Northeast Alabama radar (KHTX), 77 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
March 4, 1:15 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -85.260

Trees and power lines were reported down county wide.

Thunderstorm Wind, Rhea

When
March 4, 1:30 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.490, -85.010

Several trees were reported down in Dayton.

Thunderstorm Wind, Polk

When
March 4, 1:50 PM EST
Where
Polk County, 1.83 mi WNW of Old Patty
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -84.650

A large tree was reported down at the intersection of Dentville Road and Linsdale road.

Thunderstorm Wind, Polk

When
March 4, 1:55 PM EST
Where
Polk County, Parksville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.100, -84.650

One large tree was reported down in Ocoee.

Thunderstorm Wind, Roane

When
March 4, 2:15 PM EST
Where
Roane County, 0.69 mi S of Paint Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.740, -84.520

A few trees were reported down at Paint Rock.

Thunderstorm Wind, Loudon

When
March 4, 2:18 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.740, -84.360

Trees and power lines were reported down on Highway 11.

Thunderstorm Wind, Monroe

When
March 4, 2:18 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Several trees were reported down across the west half of the county.

Thunderstorm Wind, Loudon

When
March 4, 2:32 PM EST
Where
Loudon County, 0.89 mi NW of Martel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.830, -84.230

A tree and power lines were reported down on Virtue rd.

Thunderstorm Wind, Campbell

When
March 4, 2:50 PM EST
Where
Campbell County, 0.56 mi E of Red Ash
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.320, -84.220

One large tree was reported down at Cherry Bottom between Caryville and Lake City.

Thunderstorm Wind, Campbell

When
March 4, 2:55 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.370, -84.130

One large tree was reported down at La Follette.

Thunderstorm Wind, Knox

When
March 4, 2:58 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Numerous trees were reported down county wide.

Thunderstorm Wind, Blount

When
March 4, 3:02 PM EST
Where
Blount County, 0.89 mi NE of Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.740, -83.790

A tree was reported down on a mobile home five miles north northwest of|Townsend resulting in the death of one resident.

Thunderstorm Wind, Union

When
March 4, 3:10 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.250, -83.810

A few trees were reported down countywide.

Thunderstorm Wind, Jefferson

When
March 4, 3:30 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -83.490

Three trees were reported down across the county around 330 pm edt.

Thunderstorm Wind, Sullivan

When
March 4, 5:30 PM EST
Where
Sullivan County, 1.81 mi ESE of Allison Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.410, -82.340

A few trees were reported down at Piney Flats.

Thunderstorm Wind, Washington

When
March 4, 5:30 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
36.330, -82.370

Three power poles were snapped and downed by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77064, 77066, 77068, 77070, 77071, 77072, 77073, 77074, 77075, 77076, 77077, 77079, 77084, 77086, 77087, 77089.